Advertisement

Zyrtec vs. Claritin for Allergy Relief

A Side-by-Side Review

Blooming flowers and grasses send allergens flying into the air. That may leave you running for over-the-counter (OTC) allergy relief medications.

Among the most popular OTC allergy meds are loratadine (brand name: Claritin) and cetirizine (brand name: Zyrtec). These two allergy medicines (also called antihistamines) produce very similar results. They both calm your body’s immune system reaction to an allergen. However, their potential side effects make them different, and that determines who can and who cannot take them.

Zyrtec vs. Claritin

The active ingredient in Zyrtec is cetirizine, a non-sedating antihistamine. The active ingredient in Claritin is loratadine, also a non-sedating antihistamine.

These newer allergy relief medicines are much preferred over older allergy relief medicines that often made people very sleepy and lethargic. Still, some people using them will experience drowsiness. This may be especially true for people taking Zyrtec.

Who They’re For

If you are suffering from seasonal allergies (itchy eyes, runny nose, sneezing), these allergy medications may be useful for easing symptoms.

If you are also experiencing congestion, you may look for versions of these medicines that contain a decongestant. These medicines often are marked with a “D” at the end of the medicine name. For example, Claritin-D and Zyrtec-D contain a decongestant medication called pseudoephedrine. In some areas, products containing pseudoephedrine must be prescribed by your doctor.

If you have high blood pressure, kidney disease or other chronic disease, talk to your doctor or pharmacist before taking Zyrtec-D or Claritin-D. The pseudoephedrine (decongestant) can raise blood pressure and put extra strain on the kidneys. Decongestants like pseudoephedrine are also stimulants and can keep you awake at night. Children may be especially sensitive to this effect.

Learn how to treat and prevent hay fever »

How Antihistamines Work

Both Zyrtec and Claritin are members of a class of substances called antihistamines. These medicines are designed to calm the histamine reaction your body has when cells are exposed to an allergen.

When your body encounters something to which it is allergic, it sends out white blood cells and goes into fight mode. It also produces a substance called histamine. To suppress the overreaction, antihistamines are designed to combat the histamine your body produces. In turn, the symptoms of the allergy will subside.

Special receptors for histamine are located in your nose and breathing passages, but they are also located in your brain. This is why antihistamines, which block the action of histamine, can have an effect on alertness and make you sleepy. These newer antihistamines are less likely to cause that side effect.

Forms and Dosing

Claritin is available in many forms:

  • 10 mg solid tablets
  • 5 mg chewable tablets
  • 10 mg dissolving tablets
  • 5 mg/mL oral solution
  • 5 mg/mL oral syrup

Dosing for these medications depends heavily on your age and the severity of your symptoms. The daily dose of Claritin for adults is 10 mg per day; some people may take 5 mg twice a day instead. Claritin is active in the body for at least 24 hours.

The daily dose of Claritin for children is 5 mg, given once a day. There are several dose forms, including chewable tablets and flavored syrups and solutions, to make it easier to give your child.

Seniors, and adults and children with chronic medical conditions like kidney disease, may need a smaller dose because the drug may take longer for them to process. The recommended dose is 5 mg taken once a day. For the best possible results, check with your doctor or pharmacist before deciding what dose to use.

Zyrtec is available in many forms, too:

  • 10 mg solid tablets
  • 5 mg and 10 mg chewable tablets
  • 10 mg dissolving tablets
  • 5 mg/mL oral solution and syrup
  • 1 mg/mL oral solution and syrup

Dosing for Zyrtec also depends on age and the severity of symptoms. The daily dose for adults is either 5 mg or 10 mg per day. Older adults and adults who have chronic illness should take 5 mg or talk to their doctor before taking the product, since it has more potential for sedation than Claritin.

Children can be given Zyrtec and there are a wide variety of products to make it easy to give the right dose. Remember that children may be different sizes at different ages, so when in doubt start with a smaller dose. For the best possible results, talk to your child’s doctor or a pharmacist before deciding what dose to give your child and check the package for dosing guidelines.

Effectiveness

In a comparison study, both Zyrtec and Claritin are more effective at easing symptoms of an allergic response when compared to placebo. In a similarly designed study, Zyrtec was found to be faster acting than Claritin.

Cost

Both Zyrtec and Claritin are available OTC, which means prescription drug insurance will likely not cover any portion of the expense. Generic versions of both antihistamines are readily available. They are often less expensive than the brand names and new forms and flavors often appear. Be sure to read the generic medication’s label to confirm you are getting the right type of active ingredient.

A 30-count box of Claritin averages about $30, or $1 per tablet. A 40-count box of Zyrtec averages around $20, or 50 cents per tablet. Manufacturer coupons are often available for both brand names of medicines. This will further reduce your overall cost.

Side Effects in Adults

These anti-allergy medications have very few side effects and are generally recognized as safe for the majority of individuals. However, some side effects may still occur.

Common side effects caused by both medications include:

  • headache
  • feeling drowsy or tired
  • dry mouth
  • sore throat
  • dizziness
  • stomach pain
  • eye redness
  • diarrhea
  • constipation

Note: Zyrtec can cause extreme sleepiness in some people, while others do not experience sleepiness. Take it for the first time when you will be at home for a few hours, in case it makes you sleepy.

More serious side effects of these medications are rare. If you experience one of the following side effects after taking either medication, seek emergency medical attention:

  • swelling in the lips, tongue, face, or throat
  • difficulty breathing
  • hives
  • fast or pounding heartbeat

Side Effects and Warnings for Children

Children may experience any of the side effects or rare allergic reactions that adults do, but children are also susceptible to completely different reactions to antihistamines. They may become stimulated, restless or sleepless, even when taking plain Zyrtec or Claritin. Conversely, if children are given too large a dose of either of these drugs, they can become groggy.

Antihistamine overdose is one of the leading causes of accidental poisonings for children. Always keep all antihistamines away from children, especially the flavored chewable and liquid versions.

Drug Interactions

Both Zyrtec and Claritin may make you drowsy or tired. For that reason, you shouldn’t take these medicines if you are also taking muscle relaxers, sleeping pills, or other medicines that cause drowsiness. Even though they are less sedating than other antihistamines, when you add any other sedating drug to them, you can become extremely sleepy.

Do not take either of these medicines and then consume alcohol. Alcohol may multiply side effects and make you dangerously sleepy.

If you have liver or kidney disease, talk to your doctor or pharmacist before taking any over the counter medication. People with these types of diseases may need a different dose or take the drug on a different schedule.

If you know that either of these medicines causes you to feel lethargic or drowsy, do not drive, and use caution when performing other tasks that require you to pay close attention and focus.

Women who are pregnant or nursing should consult with their doctor before using either allergy medicine. Both medicines are regarded as safe for nursing mothers, but your personal health history, or your baby’s health, may require you to take one medicine over the other.

Children under the age of 6 should not take either of these medications without consultation with a doctor.

Which Medicine Should You Choose?

Claritin is long acting. Most people experience at least 24 hours of relief after a single dose. Zyrtec is fast acting. Patients who take it may experience relief in as little as one hour.

Bottom line: Ask your doctor or pharmacist for a recommendation. If you find that the recommended medicine works well, stick with it. If it doesn’t, try the other. If none of the OTC options seem to help, see an allergist. You may need a different course of treatment for your allergies.

Before you begin taking any other medicines with any antihistamine, consult your pharmacist or doctor. Interactions, though rare, can be dangerous.

Read This Next

Nasal and Oral Corticosteroids for Allergies
Antihistamines for Allergies
Stress Rash: Tips for Identification, Treatment, and More
Popular Over-the-Counter Oral Antihistamine Brands
Allegra vs. Claritin: What's the Difference?
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement